Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 7, NWS Bismarck, ND

February 4, 201817 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 4, 2018, 3:03 PM CST for 17 counties in North Dakota. It took effect at Feb 4, 2018, 6:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2018, 3:03 PM CST (21:03 UTC)
In effect from
Feb 4, 2018, 6:00 PM CST
Expired
Feb 5, 2018, 11:00 AM CST
In force
17 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 51 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS43 KBIS 042103
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
303 PM CST Sun Feb 4 2018

NDZ001>005-009>013-019>023-025-035>037-050515-
/O.NEW.KBIS.WC.Y.0007.180205T0000Z-180205T1700Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, and Jamestown
303 PM CST Sun Feb 4 2018 /203 PM MST Sun Feb 4 2018/

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO 11 AM CST /10 AM MST/ MONDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Portions of northwest and much of central North Dakota.

* WHEN...From 6 PM CST /5 PM MST/ this evening to 11 AM CST /10 
  AM MST/ Monday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
5 follow-up statements
512 
WWUS43 KBIS 050038
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
638 PM CST Sun Feb 4 2018

NDZ001>005-009>013-019>023-025-035>037-050845-
/O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, and Jamestown
638 PM CST Sun Feb 4 2018 /538 PM MST Sun Feb 4 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM
MST/ MONDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Portions of northwest and much of central North Dakota.

* WHEN...Now through 11 AM CST /10 AM MST/ Monday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves, and dress in layers.

&&

$$

JV
290 
WWUS43 KBIS 050337
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
937 PM CST Sun Feb 4 2018

NDZ001>005-009>013-019>023-025-035>037-051145-
/O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, and Jamestown
937 PM CST Sun Feb 4 2018 /837 PM MST Sun Feb 4 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM
MST/ MONDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Portions of northwest and much of central North Dakota.

* WHEN...Through 11 AM CST /10 AM MST/ Monday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves, and dress in layers.

&&

$$

JV
503 
WWUS43 KBIS 050605
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1205 AM CST Mon Feb 5 2018

NDZ001>005-009>013-019>023-025-035>037-051415-
/O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, and Jamestown
1205 AM CST Mon Feb 5 2018 /1105 PM MST Sun Feb 4 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Portions of northwest and much of central North Dakota.

* WHEN...Through 11 AM CST /10 AM MST/ Monday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

KS
842 
WWUS43 KBIS 050952
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
352 AM CST Mon Feb 5 2018

NDZ001>005-009>013-021>023-025-035>037-051800-
/O.NEW.KBIS.WC.Y.0008.180206T0100Z-180206T1500Z/
/O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, 
and Jamestown
352 AM CST Mon Feb 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
CST TUESDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Portions of northwest and much of central North Dakota. 
 
* WHEN...For the Wind Chill Advisory, until 11 AM CST this 
  morning. For the Wind Chill Advisory, from 7 PM this evening 
  to 9 AM CST Tuesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

NDZ019-020-051700-
/O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/
Mercer-Oliver-
Including the cities of Beulah, Hazen, and Center
352 AM CST Mon Feb 5 2018 /252 AM MST Mon Feb 5 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Mercer and Oliver Counties.

* WHEN...Until 11 AM CST /10 AM MST/ this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

KS
243 
WWUS43 KBIS 051705
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1105 AM CST Mon Feb 5 2018

NDZ001>005-009>013-021>023-025-035>037-060115-
/O.EXP.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/
/O.CON.KBIS.WC.Y.0008.180206T0100Z-180206T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, 
and Jamestown
1105 AM CST Mon Feb 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 9 AM CST TUESDAY...
...WIND CHILL ADVISORY HAS EXPIRED...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Portions of north central, northwest, south central 
  and southeast North Dakota.

* WHEN...From 7 PM this evening to 9 AM CST Tuesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

NDZ019-020-051815-
/O.EXP.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/
Mercer-Oliver-
Including the cities of Beulah, Hazen, and Center
1105 AM CST Mon Feb 5 2018 /1005 AM MST Mon Feb 5 2018/

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills have increased and will continue to climb through the
afternoon.

$$
AJ

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 4, 3:02 PM CST, 1 minute earlier.

Area forecast discussion, Feb 4, 3:02 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
302 PM CST Sun Feb 4 2018

.SHORT TERM...(This evening through Monday)
Issued at 241 PM CST Sun Feb 4 2018

The main forecast issue in the short term period will be Wind Chill
hazards and snow chances far southwest.

Sunny skies across western and central ND this Sunday afternoon
under exiting Arctic high pressure.

Tonight, another in a series of shortwaves traveling around the base
of a Hudson Bay low will produce weak surface low pressure in the
lee of the northern and central Rockies. This will for the
baroclinic zone, which has been pushed west of the forecast area,
briefly back east into southwest ND while weak PVA aloft overrides
this same ahead of the aforementioned shortwave. Light snow over
central into southeast Montana will spread into southwest ND late
this evening with light accumulations of around an inch over the far
southwest.

Overnight low temperatures are expected to range from around zero
southwest to around 10 above north central. Winds are expected to be
light this evening but will pick up a bit toward morning as the
shortwave exits the area. Wind chills hover in the 25 to 30 below
range along the Canadian border this evening, level off, then expand
southward late tonight through late Monday morning. Will issue
another Wind Chill Advisory, mainly along, north and east of Lake
Sakakawea and the Missouri river and north of Interstate 94 from
Bismarck to Jamestown. Temperatures Monday will be similar to today,
mainly in the single digits above zero.

.LONG TERM...(Monday night through Sunday)
Issued at 241 PM CST Sun Feb 4 2018

Another shortwave rotating around the Hudson Bay upper low will
swing through western/central North Dakota Tuesday
afternoon/evening. Models have been trending weaker with this system
but still bring a slight chance of snow central into eastern ND, but
nothing more than a dusting of snow is expected.

Attention turns to a stronger shortwave trough which will be ride
atop a ridge axis situated just offshore of California. Once
entrained into the Hudson Bay Low circulation, this shortwave will
be steered into western/central North Dakota Wednesday night through
Friday morning. The Operational GFS and ECMWF have both trended
farther south with the swath of snow spreading over the state. The
GEFS plumes continue to show a wide variety of solutions, with some
clustering both above and below the average liquid amounts. However,
compared to last couple of runs, if there were a favored clustering
I would say it might be below the mean for stations other than KDIK.
The operational GFS has definitely shifted from the high end, to the
low end of the envelope of solutions at these stations. The latest
forecast is showing slightly higher amounts than the previous
forecast, but squished to include mainly southwest and far south
central ND, and little if any snow north and east of a line from
Crosby to Carrington. It's still quite early and we'll see how
things play out as we move forward. Will keep the mention of snow
in the HWO for Thursday.

High temperatures will mostly favor single digits above zero north
to the mid teens south; to possibly some lower 20s southwest
Wednesday and Thursday. A quick burst of frigid air Friday which
comes in behind Thursday's snow. For next weekend, highs of 15 to 25
degrees are forecast. We'll see how this plays out too as any warm-
up appears brief, and model differences increase between the
warmer ECMWF and colder GFS at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 241 PM CST Sun Feb 4 2018

Areas of MVFR ceilings possible late tonight into early Monday
over far southwest North Dakota. Otherwise, VFR conditions will
prevail.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 6 PM CST /5 PM MST/ this evening to 11
AM CST /10 AM MST/ Monday for NDZ001>005-009>013-019>023-025-
035>037.

&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JJS
Hazardous weather outlook, Feb 4, 3:02 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
302 PM CST Sun Feb 4 2018

NDZ001>005-009>013-019>023-025-035>037-052115-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-
302 PM CST Sun Feb 4 2018 /202 PM MST Sun Feb 4 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect for portions of northwest and
central North Dakota, beginning this evening. Please see
www.weather.gov/bis for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Chill advisory is in effect through late Monday morning.

Wind chills to around 30 below zero are likely mainly in northern
North Dakota during the late night and into the mid morning hours
through Wednesday morning.

A clipper system is expected to bring snow across western and
central North Dakota Wednesday night through Friday morning. At
this time, the southwest and far south central appear favored for
accumulating snow and patchy blowing and drifting snow.

Wind chills to 35 below zero are possible for all of western and
central North Dakota Thursday night through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>034-040>048-050-051-052115-
McKenzie-Dunn-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
302 PM CST Sun Feb 4 2018 /202 PM MST Sun Feb 4 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind chills to around 30 below zero are likely mainly in northern
North Dakota during the late night and into the mid morning hours
through Wednesday morning.

A clipper system is expected to bring snow across western and
central North Dakota Wednesday night through Friday morning. At
this time, the southwest and far south central appear favored for
accumulating snow and patchy blowing and drifting snow.

Wind chills to 35 below zero are possible for all of western and
central North Dakota Thursday night through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:09 PM CSTWind Chill AdvisoryBISBottineau, Burke, Divide, McHenry, Mountrail, Pierce and 3 more15 hr

Nearby

Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.